Alert archive / Nevada / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 9, NWS Reno, NV

September 10, 2022Mineral County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Sep 10, 2022, 4:02 PM PDT for Mineral County, Nevada. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2022, 4:02 PM PDT (23:02 UTC)
Expired
Sep 10, 2022, 4:45 PM PDT
In force
43 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mineral County, NV

The radar

The Reno radar (KRGX), 199 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5448 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WUUS55 KREV 102302
SVRREV
NVC021-102345-
/O.NEW.KREV.SV.W.0009.220910T2302Z-220910T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
402 PM PDT Sat Sep 10 2022

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mineral County in western Nevada...

* Until 445 PM PDT.

* At 401 PM PDT, a severe thunderstorm was located 17 miles east of
  Mina, or 27 miles south of Gabbs, moving west at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees.

* Locations impacted include...
  Luning, Mina, Junction U.S 95 And NV 360 (Tonopah Junction) and
  Mina Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3842 11776 3799 11825 3852 11847 3858 11780
      3846 11769
TIME...MOT...LOC 2301Z 070DEG 31KT 3847 11780 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 1:59 PM PDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 10, 1:59 PM PDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Reno NV
159 PM PDT Sat Sep 10 2022

.SYNOPSIS...

Smoke will continue to impact parts of the area through early next
week with chances for showers and thunderstorms. Temperatures will
ease back closer to normal levels for mid September. Afternoon
breezes and drier conditions will return around the middle of next
week as a trough develops along the west coast.

&&

.DISCUSSION...

* Our area continues to be on the northern edge of the remnants of
  Kay which is forecast to meander off the southern coast of CA
  this weekend before enough westerlies arrive to pick it up early
  next week. Storms will be confined mainly to Mono-Mineral County
  for today and then advect northward as the ridge centered over
  NV moves east Sun-Mon in advance of a Pacific trough. Storm
  coverage will spread to most areas Sun-Mon then decrease mid
  week as increasing southwest to west flow returns. Temperatures
  remain hot today, but will be heading toward more normal levels
  for the upcoming week.

* Thunderstorms today mainly Mono-Mineral Counties as the outer
  bands of the remnants of Kay continue to work across southern NV
  into central CA. While a few cells have formed near Mammoth
  Lakes early this afternoon, we are watching the ones developing
  over northern Nye County. Given the strong daytime heating and
  dry sublayers in west central NV, many of the CAMs want to push
  this convective feature west into Mineral County this afternoon
  and then collapse it late afternoon/early this evening, pushing
  strong outflow northward into the Basin and Range with gusts to
  40+ mph and blowing dust a real possibility. Very heavy rain
  will accompany the storms themselves and be capable of urban
  street flooding and possible flash flooding in steep terrain
  over Mono-Mineral Counties as PWATs are close to 0.75" and
  training of cells is a possibility given the banding nature.

* Thunderstorms will spread northward to all areas Sunday and
  Monday as the flow aloft shifts to the south-southeast. The one
  caveat will be cloud cover which could impede us from realizing
  our maximum instability. However, there should be enough
  instability for scattered showers and isolated thunderstorms
  both days with a few stronger cells capable of very heavy
  rainfall. As the trough moves closer Tuesday, upper level winds
  begin to increase so there may be marginally better organization
  of storms as they shift east off the Sierra.

* Smoke will continue to pour into the Tahoe Basin and far western
  NV for at least the next few days as long as the Mosquito Fire
  continues to burn active. The HRRR smoke model shows rapidly
  deteriorating conditions this evening and again late Sunday.
  The HRRR is even indicating some pretty poor conditions
  developing over northeast CA/northwest NV from smoke coming
  south from wildfires in the Cascades of Oregon. So overall, not
  a good period to be outdoors.

* Long range shows westerlies aloft increasing as a long wave
  trough sets up over the west coast. This will bring a gradual
  decrease in moisture and thunderstorms mid week and more typical
  temperatures for mid September. The afternoon west-southwest
  winds also increase with breezy conditions. Low chances for
  showers and thunderstorms were maintained Tue-Wed, especially
  from the eastern Sierra of Mono to the Basin and Range as the
  focus for storms shifts east into the eastern Great Basin.

Hohmann

&&

.AVIATION...

* For the next couple of days (and it could be longer if fire
  activity on the Mosquito Fire remains robust), high resolution
  models continue to indicate smoke pushing over into the Tahoe
  Basin and western NV late each afternoon/evening bringing
  periods of MVFR (locally IFR conditions) to KTRK-KTVL-KRNO-
  KCXP-KMEV. Expect deteriorating conditions in the evening with
  smoke not mixing out a bit until late each morning through
  Monday. Some guidance is also indicating smoke advecting into
  northwest NV late Sunday from wildfires in Oregon with
  deteriorating visibility along routes north of Reno-Tahoe.
  Slantwise visibility could be significantly reduced from haze
  across much of western NV as a result of all the smoke pouring
  into the region.

* Thunderstorms will be confined mainly to areas south of Hwy 50
  today, a few strong cells will be capable of very heavy rain and
  gusty outflow winds to 30-35 kts this afternoon/evening. While
  storms will likely stay south in Mono-Mineral County today,
  there are indications that outflow will develop out of the
  storms over Mineral County around 22-24Z and push north across
  western NV, impacting KNFL and possibly areas as far north as
  I-80 from Fernley to Lovelock. Thunderstorms spread northward
  across much of the area Sunday and Monday.

Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, Sep 10, 12:32 PM PDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service RENO NV
1232 PM PDT Sat Sep 10 2022

CAZ073-NVZ001-003-004-102300-
Mono County-Mineral and Southern Lyon Counties-Greater Reno-
Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Bridgeport, Coleville, Lee Vining,
Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz,
Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon,
Lovelock, Silver Springs, Nixon, and Imlay
1232 PM PDT Sat Sep 10 2022

...Showers and Thunderstorms Capable of Heavy Rain and Areas of
Blowing Dust through Early Evening...

* Scattered showers and thunderstorms are developing this
  afternoon across the eastern Sierra in Mono County and
  extending into Mineral County.

* Increased moisture associated with the remnants of former
  Tropical Storm Kay may allow storms to produce localized areas
  of heavy rainfall, which may yield flash flooding potential for
  burn scar locations or in areas of steep terrain.

* While precipitation amounts around a quarter inch are possible
  with any shower or storm, heavier cores will be capable of up to
  0.50" to 1.00"/hr rainfall rates on the high end due to the
  increased instability and moisture.

* Strong outflow winds with gusts to 40 mph may produce blowing
  dust across western Nevada late this afternoon into the evening.
  Visibility could be reduced to less than 1 mile at times
  downwind of dry sinks.

* Be sure to keep a close eye on the weather, have multiple ways
  to receive weather warnings and be prepared to take shelter if
  you are outdoors.

http://weather.gov/reno

Nearby

Severe Thunderstorm Warnings in Nevada, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.